DEAR DR. ROACH: Before retiring at age 60, I was 50 pounds overweight, worked long hours at a high-stress job, did no exercise and ate all the wrong things -- I was a heart attack or stroke waiting to happen. My doctor put me on more and more medication: benazepril, Norvasc and metoprolol for high blood pressure, plus Crestor for cholesterol.
Now retired at 63 I still take all this stuff. I have lost 35 pounds, and I exercise daily, mainly by cycling as much as 50-80 miles per day. My stress level is zero.
My question is, Can I or do I ever want to get off all these prescriptions, especially the blood pressure ones? Or is my system reliant on them? My doctor says not to worry about it, that it's not bad for me, but somehow I think I would just be better if I wasn't taking all this stuff. -- P.K.
ANSWER: The goal for using medication for both high blood pressure and high cholesterol is to reduce the risk of heart attack and stroke. However, you have probably done more to reduce your risk of heart attack and stroke by your exercise, stress reduction and weight reduction than the medicines could ever have done.
The higher your risk of heart disease and stroke, the more benefit you can get from medications of the kind you are taking. As your risk has come down with your improved lifestyle, I can't tell you if it's still worth it to keep up with the medications. It's unlikely they are hurting you, but they may not be helping much or at all.
The decision to try tapering off of them gradually should be made by your doctor based on your current blood pressure and cholesterol numbers. I suspect you may be able to get off at least some of the medications and still keep your blood pressure and cholesterol where they should be. If your blood pressure is low, especially if you are having symptoms like lightheadedness, you should talk to your doctor right away about cutting down.
DEAR DR. ROACH: I am a 15-year-old boy who pops his knuckles. It drives my parents crazy. They tell me to stop and say I'll get big knuckles. I have heard that it will cause arthritis, but I also have heard that it doesn't have any bad effects. Are there any long-term problems if I continue to pop my knuckles? -- E.H.
A: Parents across North America will be disappointed to hear that no, there aren't any long-term problems from cracking or popping knuckles. The clicking sound is believed to be made by lower pressure causing gas bubbles to be formed inside the joint fluid. There is good evidence it does not cause arthritis. It likely will continue to drive your parents crazy. I don't know if this is the goal or a side effect.
READERS: The booklet on cholesterol and its subtypes covers all aspects of cholesterol control. Readers can obtain a copy by writing: Dr. Roach -- No. 201, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient's printed name and address. Please allow four weeks for delivery.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2013 North America Syndicate Inc.
All Rights Reserved